Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 280, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 8, 2004, 6:40 PM CDT for Gregory County, South Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2004, 6:40 PM CDT (23:40 UTC)
- Expired
- Jun 8, 2004, 7:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Gregory County, SD
The radar
The North Platte radar (KLNX), 168 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1485 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
888 WUUS53 KFSD 082340 SVRFSD SDC053-090015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 640 PM CDT TUE JUN 8 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 715 PM CDT * AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 10 MILES SOUTH OF GREGORY...OR ABOUT 27 MILES SOUTHEAST OF WINNER...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GREGORY AROUND 650 PM CDT BURKE AROUND 655 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4317 9953 4301 9947 4323 9909 4338 9931 $$ MJF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:29 PM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, Jun 8, 3:29 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 329 PM CDT TUE JUN 8 2004 CORRECTION .DISCUSSION... SHORT TERM CONCERNS ARE THUNDERSTORM CHANCES FROM LATE AFTERNOON ALL THE WAY THROUGH FRIDAY. 19Z SURFACE ANALYSIS ALONG WITH FSD 88D INDICATE WEAK COLD FRONT SLIDING SOUTH...LOCATED FROM VERMILLION TO SPENCER. A FEW SHOWERS/TSRA TRYING TO GO UP JUST AHEAD OF THE FRONT IN NORTHWEST IOWA. MODELS DONT EVEN HAVE MUCH AGREEMENT THROUGH 12 HOURS TONIGHT WITH PLACEMENT OF THE BOUNDARY. GFS IS FARTHER SOUTH WITH H850 BOUNDARY AS THE ETA BLASTS THIS BOUNDARY NORTH TONIGHT...BUT LEAVES A 925 MB BOUNDARY ACROSS CENTRAL CWA. WITH BOUNDARY IN PLACE AND CONVERGENCE ALONG IT INCREASING TONIGHT THUNDERSTORMS LIKELY TO DEVELOP ALONG IT AS IT DRIFTS BACK TO THE NORTH MAY BE A FEW SEVERE THUNDERSTORMS...ESPECIALLY LATE IN THE AFTERNOON ALONG THE FRONT BUT DONT THINK COVERAGE WILL BE ENOUGH TO WARRANT A MENTION IN ZONES. STORM MOTIONS ARE FORECAST TO BE SLOW...WITH 1.5+ INCHES OF PRECIPITABLE H20 AVAILABLE SO HEAVY RAIN WILL BE A THREAT WITH ANY OF THESE OVERNIGHT STORMS. BIG CHANGE IN THE MODELS OCCURS ON WEDNESDAY AS BOTH ETA AND GFS REALLY SHOVE THIS BOUNDARY WELL TO A NORTH ACROSS NORTHERN NEBRASKA. TAKING MODELS AS IS WOULD DOUBT TO SEE ANY ACTIVITY AFTER MORNING ACTIVITY FADES AWAY...BUT WITH THIS PATTERN AND ALL THE CONVECTIVE FEEDBACK PROBLEMS IN THE MODELS AM HESITANT TO PULL ALL MENTIONS OF POPS ATTM. NEXT BIG WEATHER MAKER LOOKS TO BE ON THURSDAY NIGHT INTO FRIDAY AS FIRST BIG PIECE OF ENERGY EJECTS OUT OF THE TROUGH. THUNDERSTORMS ONCE AGAIN LOOK LIKELY AHEAD OF THIS FEATURE OVERNIGHT AND WITH STEEP LAPSE RATES SOME SEVERE STORMS DEFINATLY POSSIBLE. FRIDAY AFTERNOON LOOKS EVEN MORE INTERESTING IF ANY STORM CAN DEVELOP IN THE EASTERN CWA AHEAD OF THE COLD FRONT AS SOUNDINGS INDICATE POTENTIAL FOR A FEW SIGNIFICANT STORMS. BUT MODELS REALLY DIVERGE WITH THE FRONT WITH THE GFS MUCH FASTER...ALSO DRY SLOT MAY BE TO MUCH TO OVERCOME IN THE AFTERNOON AS WELL. IN THE EXTENDED...GFS/CANADIAN/ECMWF ARE ALL RATHER SIMILAR WITH EVOLUTION OF THE SYNOPTIC PATTERN THROUGH TUESDAY...ALTHOUGH DIFFERENCES EXIST ON EXACT PLACEMENT OF BOUNDARIES AND TIMING ISSUES STILL CONTINUE. OVERALL PATTERN IS EXPECTED TO SHIFT FROM A WARMER SOUTHWESTERLY FLOW TYPE REGIME TO A MORE ZONAL/NORTHWESTERLY FLOW BY MID WEEK. DIDNT HAVE TO MAKE A LOT OF CHANGES TO GOING PRECIP CHANCES THROUGH THE EXTENDED. BEST CHANCE DEFINITELY LOOKS TO BE ON SATURDAY INTO SUNDAY MORNING WITH COLD FRONTAL PASSAGE AND ONLY CHANGE WAS TO END POPS QUICKER IN THE WESTERN CWA AS ALL MODELS/ENSEMBLES AGREE THAT FRONT SHOULD BE WELL EAST OF THE AREA. LOOKS LIKE WE MAY GET A FEW DAYS BREAK OF PRECIP CHANCES THROUGH THE START OF THE WEEK AS COOL HIGH PRESSURE IS GOING TO BE FIRMLY IN PLACE. GFS 850 TEMPS SUGGEST HIGHS ONLY REACHING THE MID AND UPPER 60S ON MONDAY...BUT WITH STRONG JUNE SUN WILL GO A BIT WARMER THAN THAT BUT COOLER THAN GOING FORECAST. NEXT GOOD CHANCE FOR PRECIP LOOKS TO BE LATE TUESDAY NIGHT/WEDNESDAY MORNING AS LLJ GETS GOING AHEAD OF APPROACHING WAVE. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && JRM
Hazardous weather outlook, Jun 8, 10:29 AM CDT, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1029 AM CDT TUE JUN 08 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1029 AM CDT TUE JUN 08 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN LATE THIS AFTERNOON TO EARLY EVENING NEAR AND NORTH OF A FRONTAL BOUNDARY ACROSS NORTHWEST IOWA. LARGE HAIL...DIME TO QUARTER SIZE...WILL BE POSSIBLE WITH THE THUNDERSTORMS...GENERALLY SOUTHEAST OF A LINE FROM TYNDALL SOUTH DAKOTA TO SLAYTON MINNESOTA. IN ADDITION TO THE HAIL...STORMS ACROSS NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA...COULD PRODUCE SOME DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY INTO THURSDAY...WITH THE BEST CHANCE FOR ANY SEVERE THUNDERSTORMS BEING THURSDAY AFTERNOON AND EVENING. THE MAIN SEVERE WEATHER THREATS FROM THESE STORMS WOULD BE LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAINFALL. THE CHANCE OF THUNDERSTORMS WILL CONTINUE ON FRIDAY...AND SOME OF THESE THUNDERSTORMS MAY BE SEVERE. HOWEVER TIMING...LOCATION...AND THE MAIN SEVERE WEATHER THREATS FROM THESE STORMS ARE STILL UNCERTAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 500 PM CDT...SOUTHEAST OF A LINE FROM TYNDALL SOUTH DAKOTA TO SLAYTON MINNESOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 8, 4:50 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
450 PM CDT TUE JUN 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL SIOUX CITY 42.50N 96.39W
06/08/2004 1.00 INCH WOODBURY IA EMERGENCY MNGR
0426 PM HAIL SIOUX CITY 42.50N 96.39W
06/08/2004 0.75 INCH WOODBURY IA LAW ENFORCEMENT
0442 PM HAIL SIOUX CITY 42.50N 96.39W
06/08/2004 1.00 INCH WOODBURY IA LAW ENFORCEMENT
&&
PSLocal storm report, Jun 8, 5:23 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
523 PM CDT TUE JUN 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0521 PM HAIL 8 SSE LE MARS 42.68N 96.11W
06/08/2004 0.88 INCH PLYMOUTH IA PUBLIC
&&
PSLocal storm report, Jun 8, 5:54 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
554 PM CDT TUE JUN 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 2 NW HUBBARD 42.41N 96.62W
06/08/2004 0.88 INCH DAKOTA NE PUBLIC
0527 PM HAIL 11 WSW QUIMBY 42.57N 95.84W
06/08/2004 1.00 INCH CHEROKEE IA PUBLIC
0530 PM HAIL PIERSON 42.54N 95.87W
06/08/2004 0.75 INCH WOODBURY IA TRAINED SPOTTER
&&
PSLocal storm report, Jun 8, 6:12 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
612 PM CDT TUE JUN 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 2 SE GRANVILLE 42.96N 95.85W
06/08/2004 1.00 INCH OBRIEN IA TRAINED SPOTTER
0510 PM TSTM WND DMG 2 SE GRANVILLE 42.96N 95.85W
06/08/2004 OBRIEN IA TRAINED SPOTTER
ROOF DAMAGE
0550 PM HAIL 4 E HOLSTEIN 42.49N 95.46W
06/08/2004 0.75 INCH IDA IA TRAINED SPOTTER
0555 PM HAIL CLEGHORN 42.81N 95.71W
06/08/2004 0.88 INCH CHEROKEE IA TRAINED SPOTTER
&&
PSLocal storm report, Jun 8, 6:35 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
635 PM CDT TUE JUN 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 2 NE LARRABEE 42.88N 95.52W
06/08/2004 0.75 INCH CHEROKEE IA TRAINED SPOTTER
&&
PSNearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.